Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 3, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2009, 1:28 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 1:28 PM MST (20:28 UTC)
Expired
Jul 3, 2009, 2:15 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 032028
SVRVEF
AZC015-032115-
/O.NEW.KVEF.SV.W.0008.090703T2028Z-090703T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
128 PM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 215 PM MST.

* AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF PEACH SPRINGS...OR 44 MILES NORTHEAST OF KINGMAN...AND
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...PEACH SPRINGS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
      3562 11330
TIME...MOT...LOC 2026Z 223DEG 11KT 3565 11345

$$

JACQUES
2 follow-up statements
000 
WWUS55 KVEF 032056
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM MST FRI JUL 3 2009

AZC015-032115-
/O.CON.KVEF.SV.W.0008.000000T0000Z-090703T2115Z/
MOHAVE AZ-
156 PM MST FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 152 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PEACH SPRINGS...OR 44 MILES NORTHEAST OF KINGMAN...
MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THE STORM STILL HAS INDICATIONS THAT IT CAN PRODUCE QUARTER SIZE 
HAIL AND WIND GUSTS TO 60 MPH.

LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
      3562 11330
TIME...MOT...LOC 2053Z 272DEG 5KT 3561 11342

$$

JACQUES
000 
WWUS55 KVEF 032115
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM MST FRI JUL 3 2009

AZC015-032123-
/O.CAN.KVEF.SV.W.0008.000000T0000Z-090703T2115Z/
MOHAVE AZ-
215 PM MST FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED IN 
INTENSITY IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
      3562 11330
TIME...MOT...LOC 2113Z 272DEG 5KT 3561 11339

$$

JACQUES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:16 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 10:16 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1016 AM PDT FRI JUL 3 2009

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS
MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL
THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND.
&&

.UPDATE...WATER VAPOR SHOWS DRIER AIR HAS SLID EASTWARD INTO THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN OVERNIGHT. BASED ON SOUNDINGS
AND GOES SENSORS THE 1 INCH PWAT LINE WAS PROBABLY EXTENDING FROM
THE NYE-LINCOLN BORDER SOUTH TO CENTRAL SAN BERNARDINO COUNTY.
UNLIKE YESTERDAY WHEN THERE WERE A FEW DISTURBANCES AROUND TO
TRIGGER ACTIVITY AND A MOISTURE GRADIENT THAT ALSO SERVED AS A FOCUS
IT LOOKS LIKE ACTIVITY TODAY WILL BE LARGELY DRIVEN BY THE HEATING
OF THE DAY AND TERRAIN. THE BEST INSTABILITY AND MOISTURE STILL
LOOKS TO BE OVER MOHAVE COUNTY AND LINCOLN COUNTY AS WELL AS THE FAR
EASTERN PART OF SAN BERNARDINO COUNTY AND MOST OF CLARK COUNTY.
RADAR WAS ALREADY INDICATING A FEW CELLS POPPING UP IN SOUTHEAST
MOHAVE COUNTY AND EXPECT TO SEE THE COVERAGE OF STORMS INCREASE IN
THE EASTERN CWFA AS THE DAY PROGRESSES. THE CURRENT FORECAST LOOKS
GOOD AND DO NOT PLAN ANY CHANGES.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY
EAST OF KLAS TODAY BUT ALSO FORMING OVER THE LOCAL MOUNTAINS BY 20Z
AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT
AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM.
SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND
MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY.
LIGHT WINDS AT THE TERMINAL THEN BECOMING EAST AROUND 8-10KTS AFTER
20Z...THEN SOUTHWEST THIS EVENING. GUSTY AND ERRATIC WINDS NEAR ANY
SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED TODAY MAINLY EAST OF
KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z
SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA
12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED
LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW
12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE
NEAR STORMS.
&&

.PREVIOUS DISCUSSION.../ISSUED AT 510 AM FRI JUL 3 2009/...
.UPDATE...WITH THE EXCEPTION OF MOHAVE COUNTY ARIZONA WHERE ISOLATED
THUNDERSTORMS ARE CONTINUING THIS MORNING...CLOUDS HAVE DISSIPATED
ELSEWHERE. WILL UPDATE GRIDS/ZONES TO REFLECT LESS CLOUD TO START
THE DAY ACROSS MOST AREAS. REMAINDER OF THE FORECAST REMAINS ON
TRACK.
&&

.PREVIOUS DISCUSSION.../ISSUED AT 320 AM PDT FRI JUL 3 2009/...
.SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT AS
OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO
PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE
DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE
CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST
OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE
STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY...
TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY
RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE
ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT
WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE
MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON
SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN
SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON
THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN
AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT
CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW.
THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST
OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND.

.LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY
THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS
FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS
TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE
AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON
WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA.
THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND
TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL
GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE
TROUGH DEEPENS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
AVIATION...SALMEN
PREVIOUS...JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT FRI JUL 3 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-040000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS
AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO
ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS
MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED
FOR AREAWIDE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 3, 9:58 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 AM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       HUALAPAI MOUNTAIN       35.10N 113.89W
07/02/2009  M1.22 INCH       MOHAVE             AZ   MESONET

            THE HUALAPI MOUNTAIN ALERT GAUGE MEASURED 1.22 INCHES OF
            RAIN IN LESS THAN AN HOUR FROM A THUNDERSTORM.

0335 PM     FLASH FLOOD      10 SSW SEARCHLIGHT (SSW 35.28N 115.12W
07/02/2009                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED THAT SEVERAL PEOPLE WERE
            STRANDED IN VEHICLES IN THE CASTLE MOUNTAIN AREA OF THE
            MOJAVE NATIONAL PRESERVE ABOUT 10 MILES UP HART MINE ROAD
            DUE TO FLOODWATERS. THE FLOODWATERS WERE ESTIMATED TO BE
            UP TO 2 FEET DEEP AND WERE FLOWING SLOWLY.

0415 PM     HEAVY RAIN       MOUNTAIN PASS           35.47N 115.54W
07/02/2009  M1.66 INCH       SAN BERNARDINO     CA   MESONET

            AN ALERT GAUGE AT MOUNTAIN PASS RECORDED A STORM TOTAL OF
            1.66 INCHES OF RAIN FROM THUNDERSTORMS. 1.19 INCHES OF
            RAIN FELL IN ONE HOUR BETWEEN 2 AND 3 PM.

0628 PM     HEAVY RAIN       CEDAR HILLS             35.18N 113.79W
07/02/2009  M0.91 INCH       MOHAVE             AZ   MESONET

            A MESONET SITE AT CEDAR HILLS MEASURED 0.91 INCHES OF
            RAIN IN ONE HOUR FROM A THUNDERSTORM.

0630 PM     HEAVY RAIN       GOLDEN VALLEY           35.22N 114.22W
07/02/2009  E0.50 INCH       MOHAVE             AZ   LAW ENFORCEMENT

            THE MOHAVE COUNTY SHERIFF REPORTED ABOUT AN INCH OF WATER
            FLOWING ACROSS ROADS IN GOLDEN VALLEY. THE TIME OF THIS
            EVENT WAS ESTIMATED.

0445 AM     FLASH FLOOD      DOLAN SPRINGS           35.60N 114.27W
07/03/2009                   MOHAVE             AZ   LAW ENFORCEMENT

            A FEW ROCKS WERE WASHED ACROSS ROADS IN THE DOLAN SPRINGS
            AREA. THE TIME OF THIS EVENT WAS ESTIMATED.

0800 AM     HEAVY RAIN       1 SE MOUNTAIN PASS      35.46N 115.53W
07/03/2009  M1.80 INCH       SAN BERNARDINO     CA   CO-OP OBSERVER

            THE MOUNTAIN PASS CO-OP OBSERVER REPORTED 1.80 INCHES OF
            RAIN FOR THE 24 HOUR PERIOD FROM 700 AM ON 7/2 THROUGH
            700 AM ON 7/3.

&&
THIS IS A FINAL SUMMARY OF REPORTS FROM THUNDERSTORMS AROUND IN THE
MOJAVE DESERT FROM THURSDAY AFTERNOON AND EVENING AS WELL AS EARLY
FRIDAY MORNING.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:13 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jul 2, 6:07 PM MSTAreal Flood AdvisoryVEFMohave85 min
Jul 3, 2:22 AM MSTSevere Thunderstorm WarningVEFMohave38 min
Jul 3, 3:00 AM MSTSevere Thunderstorm WarningVEFMohave60 min
Jul 3, 4:38 AM MSTFlash Flood WarningVEFMohave93 min
Jul 3, 3:31 PM MSTAreal Flood AdvisoryVEF119 min
Jul 3, 4:03 PM MSTFlash Flood WarningVEFMohave117 min
Jul 3, 4:07 PM MSTSevere Thunderstorm WarningVEFMohave23 min
Jul 3, 4:27 PM MSTSevere Thunderstorm WarningVEFMohave33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.